Alert archive / Montana / Special Weather Statements in 2022

Special Weather Statement, NWS Great Falls, MT

August 1, 2022Madison County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 1, 2022, 6:03 PM MDT for Madison County, Montana. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2022, 6:03 PM MDT (00:03 UTC)
Expired
Aug 1, 2022, 6:30 PM MDT
In force
27 min
Issued by
NWS Great Falls, MT
Hail
0.00 in
Wind
50

County Madison County, MT

The radar

The Pocatello radar (KSFX), 196 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:30 PM MDTNON-TSTM WND GST 454 Se Virginia City, MTMESONET STATION MTM17 BLM - VIRGINIA CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.1 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2022-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2022-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
4175 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WWUS85 KTFX 020003
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
603 PM MDT Mon Aug 1 2022
 
MTZ008-015-020030-
Madison MT-Beaverhead MT-
603 PM MDT Mon Aug 1 2022

...Strong outflow winds will impact portions of Madison and 
southeastern Beaverhead Counties through 630 PM MDT...

At 601 PM MDT, Doppler radar was tracking a cluster of showers and 
thunderstorms from 8 miles southwest of Alder, or 14 miles west of 
Virginia City, extending south to near Monida, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Observed.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Virginia City, Ennis, Alder, Mcallister, Lakeview, Jeffers, Laurin,
Cameron, Raynolds Pass and Red Rock Pass.

This includes Highway 287 between mile markers 1  and 6 , and between
mile markers 1  and 65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4454 11219 4474 11248 4538 11247 4564 11138
      4475 11138 4472 11140 4470 11149 4466 11147
      4464 11152 4458 11152 4454 11185 4456 11189
      4452 11210
TIME...MOT...LOC 0001Z 255DEG 37KT 4522 11221 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

CMC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 1, 5:12 PM MDT, 51 minutes earlier.

Area forecast discussion, Aug 1, 5:12 PM MDT, 51 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
512 PM MDT Mon Aug 1 2022

...Aviation Section Updated...

.SYNOPSIS...

Hot, dry, and gusty condtions are expected across the Northern
Rockies today, which will raise the risk for heat related
illnesses and potential for rapidly spreading wildfires should one
start.

&&

.DISCUSSION...

Rest of Today through Tuesday...Upper level ridge of high pressure
extending into the NW US is being suppressed by an upper trough
moving into BC and will further collapse through Tuesday as the
trough progresses east across western Canada. Hot and dry
conditions persist into this evening across the area though mid
level moisture and clouds will increase in strengthening west to
southwest flow aloft. Scattered thunderstorm development should
progress through this afternoon across SW MT where greater mid
level moisture is already in place. Slight cooling aloft and an
upper level jet sags SE into western MT tonight in association
with the trough moving into BC. While only limited moisture moves
across central/north central MT tonight some high based showers
with virga is likely with a small risk of isolated thunderstorms
through this evening. Main impact from this is the potential for
gusty/erratic downdrafts though any lightning would also be a fire
weather concern with with the already critical wind and humidity.
Breezy winds with gusts 25-30 mph across much or north- central
and portions of central MT into this evening. Flow aloft continues
to increase through Tuesday as the upper trough moves further
into western Canada. Surface low pressure also develops late
tonight and moves east across the Canadian Prairies Tuesday. All
of this supports the expected windy conditions across much of the
area Tuesday with gusts of 30-40 mph likely across north- central
MT. Hoenisch

Wednesday through next Monday...upper level ridge will begin to
rebuild over the Northern Rockies on Wednesday and Thursday, but a
stronger H500 shortwave crossing over the Northern Rockies from
Thursday night through the day on Friday will once again break down
the ridge. High temperatures, while cooler than this past weekend
and today, will remain hot and in the upper 80s to 90s on Wednesday
and Thursday. These hot temperatures combined with continued breezy
and dry conditions, especially on Wednesday, will maintain elevated
fire weather concerns through at least Thursday. Temperatures will
then cool to near or below normal on Friday, remaining near to below
normal through the upcoming weekend. - Moldan

&&

.AVIATION...
512 PM MDT Mon Aug 1 2022 (02/00Z TAF period)

Isolated to scattered high-based showers and possibly a couple of
thunderstorms will move across the forecast area this evening
through the early overnight, with greatest coverage across southwest
Montana tapering off to the north. Gusty outflows will be possible
with any shower or thunderstorms that develop, even during the
overnight period. Gusty west winds develop Tuesday across the area,
with shower and thunderstorm chances more concentrated just south of
KBZN to KWYS, including KEKS. Smoke/haze from distant wildfires may
also impact slightly impact visibility at times.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Critical fire weather conditions expected across much of the area
this week as a belt of faster westerly flow aloft sets up across
the northern Rockies and MT. Strongest winds with gusts 30-40 mph
are expected Tuesday following the passage of Pacific cold front
late tonight. There is a small risk of isolated showers and
thunderstorms with the frontal passage tonight. Afternoon
humidity remains low (10-20%)through much of the upcoming week
with some improvement to overnight RH recoveries.

&&

.CLIMATE...

Record high temperatures are once again possible today across the
CWA, especially across Central Montana where readings are expected
to eclipse the century mark at numerous locations.

Additionally, Helena has already had 3 days in a row of 100+
temperatures and is forecast to reach 100+ today. Should Helena
reach 100 degrees today, it would tie the longest consecutive
streak of 100+ degree days in a row at 4. The record of 4 days in
a row was set from July 17 thru July 20, 2003.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  67  93  55  94 /  20   0   0   0
CTB  62  85  53  86 /  10   0   0   0
HLN  69  93  60  94 /  20   0   0   0
BZN  61  92  52  92 /  20  20  10   0
WYS  52  75  44  78 /  30  70  20  10
DLN  59  86  51  86 /  20  20  10  10
HVR  69  88  56  93 /  20   0   0   0
LWT  64  91  53  90 /  20  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until midnight MDT tonight Blaine...Broadwater...
Cascade...Central and Southern Lewis and Clark...Chouteau...
Eastern Glacier...Eastern Pondera...Eastern Teton...Fergus...
Gallatin...Hill...Jefferson...Judith Basin...Liberty...Meagher...
Southern Rocky Mountain Front...Toole.

Red Flag Warning until 9 PM MDT Tuesday Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Eastern Glacier/Toole/Central/Eastern
Pondera/Liberty...Hill and Blaine Counties...Lewis and Clark
National Forest Rocky Mountain District-Rocky Mountain Front.

Red Flag Warning until midnight MDT tonight Gallatin National
Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 1, 6:03 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
603 PM MDT Mon Aug 1 2022

MTZ008-015-020030-
Madison MT-Beaverhead MT-
603 PM MDT Mon Aug 1 2022

...Strong outflow winds will impact portions of Madison and
southeastern Beaverhead Counties through 630 PM MDT...

At 601 PM MDT, Doppler radar was tracking a cluster of showers and
thunderstorms from 8 miles southwest of Alder, or 14 miles west of
Virginia City, extending south to near Monida, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Observed.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Virginia City, Ennis, Alder, Mcallister, Lakeview, Jeffers, Laurin,
Cameron, Raynolds Pass and Red Rock Pass.

This includes Highway 287 between mile markers 1  and 6 , and between
mile markers 1  and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4454 11219 4474 11248 4538 11247 4564 11138
      4475 11138 4472 11140 4470 11149 4466 11147
      4464 11152 4458 11152 4454 11185 4456 11189
      4452 11210
TIME...MOT...LOC 0001Z 255DEG 37KT 4522 11221

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CMC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:40 PM MDTSpecial Weather StatementTFXChouteau65 min
Aug 1, 8:47 PM MDTSpecial Weather StatementTFXCascade, Teton28 min
Aug 1, 8:48 PM MDTSpecial Weather StatementTFXCascade, Teton57 min
Aug 1, 9:52 PM MDTSpecial Weather StatementTFXFergus38 min
Aug 1, 10:22 PM MDTSpecial Weather StatementTFXBlaine38 min
Aug 2, 2:15 PM MDTSpecial Weather StatementTFX15 min

Nearby

Special Weather Statements in Montana, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.